Clinical Implications of Antipsychotic-Induced Hyperprolactinemia in Patients With Schizophrenia Spectrum or Bipolar Spectrum Disorders: Recent Developments and Current Perspectives

    loading  Checking for direct PDF access through Ovid

Abstract

Hyperprolactinemia is increasingly studied as a frequent and potentially important consequence of antipsychotic medication treatment. Some individuals presenting with hyperprolactinemia remain asymptomatic, but others may exhibit a wide range of clinical symptoms resulting from either the direct effects of prolactin on body tissues (galactorrhea, gynecomastia) or endocrine-related secondary effects (sexual and reproductive dysfunction in the short term, and possibly the risk of tumorigenesis and osteoporosis in the longer term). Short-term side effects may negatively impact medication compliance, and long-term effects have the potential for serious health consequences. Antipsychotic medications have differing propensities to cause prolactin elevation. The first-generation antipsychotics, as well as the second-generation antipsychotic risperidone and its active metabolite paliperidone, have been shown to cause marked and sustained elevations in prolactin levels, whereas others of the second-generation antipsychotics appear to have little or no effect on prolactin levels or may decrease prolactin. A comprehensive overview of antipsychotics and hyperprolactinemia is presented together with a review of emerging evidence about the short- and long-term health risks of hyperprolactinemia.

Related Topics

    loading  Loading Related Articles